[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.200.74. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 2, 1965

Hypoglycemia in Tolbutamide-Treated Diabetes: Report of Two Cases With Measurement of Serum Insulin

Author Affiliations

From the Diabetes Service, Peter Bent Brigham Hospital; the Elliott P. Joslin Research Laboratory, Department of Medicine, Harvard Medical School, and the Diabetes Foundation, Inc., Boston.

JAMA. 1965;193(5):398-399. doi:10.1001/jama.1965.03090050074028
Abstract

THE OCCURRENCE of severe and protracted hypoglycemia in diabetic patients treated with sulfonylureas is rare. Most reported cases have been related to the administration of chlorpropamide1 and only a few to tolbutamide.2 Recently, data collected by Christensen et al3 have called attention to the relationship of tolbutamide-induced hypoglycemia with the simultaneous administration of sulfonamide drugs. We have observed two patients with severe hypoglycemia, who both were under treatment with tolbutamide and sulfisoxazole. Furthermore, to our knowledge, there have been no reports of the measurement of serum insulin during such hypoglycemia; therefore, the following two cases are presented.

Report of Cases 

Case 1 (PBBH-1-14-75).—  An 81-year-old white woman was admitted because of an acute respiratory infection. Four previous admissions were for treatment of carcinoma of the rectosigmoid. On admission she was given 3 gm of erythromycin the first day, then 2 gm each day for seven days. Three

×